Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 98, NWS La Crosse, WI

September 6, 2020Floyd County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 6, 2020, 3:42 AM CDT for Floyd County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2020, 3:42 AM CDT (08:42 UTC)
Expired
Sep 6, 2020, 4:30 AM CDT
In force
48 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Floyd County, IA

The radar

The La Crosse radar (KARX), 159 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 9:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WUUS53 KARX 060842
SVRARX
IAC067-060930-
/O.NEW.KARX.SV.W.0098.200906T0842Z-200906T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
342 AM CDT Sun Sep 6 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Floyd County in north central Iowa...

* Until 430 AM CDT.

* At 342 AM CDT, a severe thunderstorm was located near Mason City,
  moving southeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Rockford around 400 AM CDT.
  Marble Rock around 405 AM CDT.

Other locations impacted by this severe thunderstorm include Highway
14 And County Road B 60, County Roads B 60 And T 18, Bunns Woods
County Park, Howards Wood Recreational Area, Roseville, County Roads
147 And T 34 and County Roads B 60 And T 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4315 9302 4307 9255 4291 9255 4291 9302
TIME...MOT...LOC 0842Z 295DEG 41KT 4306 9321 

HAIL...<.75IN
WIND...60MPH
 
$$

Shea
3 follow-up statements
537 
WWUS53 KARX 060855
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
355 AM CDT Sun Sep 6 2020

IAC067-060930-
/O.CON.KARX.SV.W.0098.000000T0000Z-200906T0930Z/
Floyd IA-
355 AM CDT Sun Sep 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR FLOYD COUNTY...

At 354 AM CDT, severe thunderstorms were located along a line
extending from near Mason City to near Sheffield, moving southeast 
at 40 mph. These storms have intensified and showing signs of 
stronger winds with them now.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Tree and barn damage is possible with these winds.

These severe storms will be near...
  Rockford around 410 AM CDT.
  Marble Rock around 420 AM CDT.

Other locations impacted by these severe thunderstorms include
Highway 14 And County Road B 60, County Roads B 60 And T 18, Bunns
Woods County Park, Howards Wood Recreational Area, Roseville, County
Roads 147 And T 34 and County Roads B 60 And T 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4315 9302 4307 9255 4291 9255 4291 9302
TIME...MOT...LOC 0854Z 304DEG 35KT 4308 9314 4293 9321 

HAIL...<.75IN
WIND...70MPH
 
$$

Shea
424 
WWUS53 KARX 060919
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
419 AM CDT Sun Sep 6 2020

IAC067-060930-
/O.CON.KARX.SV.W.0098.000000T0000Z-200906T0930Z/
Floyd IA-
419 AM CDT Sun Sep 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHEASTERN FLOYD COUNTY...

At 418 AM CDT, severe thunderstorms were located along a line
extending from near Charles City to Greene, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Nashua around 430 AM CDT.

Other locations impacted by these severe thunderstorms include
Highway 14 And County Road B 60, Bunns Woods County Park, Howards
Wood Recreational Area, Roseville, County Roads 147 And T 34, County
Roads B 60 And T 64 and Oakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4311 9280 4307 9255 4291 9255 4291 9297
TIME...MOT...LOC 0918Z 282DEG 42KT 4306 9272 4291 9279 

HAIL...<.75IN
WIND...60MPH
 
$$

Shea
973 
WWUS53 KARX 060926
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
426 AM CDT Sun Sep 6 2020

IAC067-060936-
/O.EXP.KARX.SV.W.0098.000000T0000Z-200906T0930Z/
Floyd IA-
426 AM CDT Sun Sep 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLOYD COUNTY WILL
EXPIRE AT 430 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central and northeastern Iowa.

LAT...LON 4311 9280 4307 9255 4291 9255 4291 9297
TIME...MOT...LOC 0926Z 295DEG 41KT 4302 9261 4287 9268 

$$

Shea

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:55 AM CDT, 47 minutes earlier.

Area forecast discussion, Sep 6, 2:55 AM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
255 AM CDT Sun Sep 6 2020

.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Sun Sep 6 2020

Early this morning, showers/storms were occurring across southern
MN/northern IA into southwest WI on the nose of a strong low-
level jet/warm advection. These will continue to move off to the
east and southeast through sunrise. A few strong to severe storms
will remain possible over the next few hours across mainly
northeast Iowa. Most of the storms should exit the area by mid-
morning.

Later today, the warm front will try to lift north while the a cold
front quickly approaches from the west during the afternoon. Temps
will depend considerably on how far north the warm front makes it
and the degree of clearing, but gusty south winds and temps well
into the 80s are likely south of the front, while north-central WI
may remain in the 60s to near 70. Will have to closely watch the
progress of the cold front, with the HREF indicating 3000+ J/kg
SBCAPE with 40-50 kts of deep layer shear ahead of it. A narrow
window for surface based storm development is possible late this
afternoon/early evening mainly southwest WI into possibly central
WI, with potential for a severe storm if storms develop. Higher
chances look to be east and south of the area. The cold front will
quickly swing through the remainder of the area early this
evening with a drier, cooler airmass advecting into the area.

.LONG TERM...(Monday through Saturday)
Issued at 255 AM CDT Sun Sep 6 2020

Wet and unseasonably cool weather will be the theme for this week's
weather. Strong 1000-850 mb cold advection behind the cold front
into Labor Day will usher in a much cooler airmass, with highs
generally in the 60s. Showers will likely spread into the area from
the west later in the day on Monday with increasing mid-level
frontogenesis as troughing deepens across the Rockies/plains. As the
longwave trough slowly progresses across the midsection of the
nation through mid-week with southwest flow aloft downstream, a
sharp SW to NE frontal zone will set up from the plains into the
Great Lakes. A cool and raw mid-week period is expected with highs
struggling to reach 50 in some spots and widespread periods of rain
(potentially several inches over a duration of a few days) aided by
strong 850-700 mb frontogenesis. As the trough slowly moves east
through late week, some guidance indicates a closed low could evolve
and meander slowly through MS Valley or Great Lakes, but confidence
remains quite low as to the ultimate evolution of the trough and
rain chances late in the week. A gradual warm-up is expected into
next weekend but temps will remain below average.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1051 PM CDT Sat Sep 5 2020

Convection has been developing this evening north of a warm front
that extends from southeast South Dakota into northern Missouri.
The front did not progress as far north as previously expected and
as a result, the main area of convection is expected to stay
farther to the southwest. Will likely still see some additional
development farther to the north as the strong low level jet gets
going and this will have a chance to impact KRST overnight with
some MVFR/IFR conditions. With KLSE being farther east, even more
questionable how much activity will be around it and have dropped
back to just a VCTS for now. All this activity should push to the
east early Sunday morning with a short period of MVFR ceilings
possible. Otherwise, expect breezy southwest winds with VFR
conditions until the cold front comes through late in the
afternoon/early evening and swings the winds around to the west.
Additional convective development Sunday should be to the
southeast of both airports.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...04

In the hours before

Special weather statement, Sep 6, 12:10 AM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1210 AM CDT Sun Sep 6 2020

IAZ008>011-019-029-030-MNZ086>088-094>096-060615-
Chickasaw-Fayette-Mitchell-Clayton-Winneshiek-Howard-Allamakee-
Fillmore-Winona-Houston-Olmsted-Dodge-Mower-
1210 AM CDT Sun Sep 6 2020

...Thunderstorms Continue to Form Overnight...

Early this morning numerous strong to severe thunderstorms were
forming over southeast Minnesota and northeast Iowa. As the storms
grow, they could produce small bouts of large hail and locally heavy
rain, in addition to frequent lightning.

Storms may intensify, so be certain to monitor for additional
warnings. Stay indoors and if you are camping, find a shelter that
can keep you safer until the storms clear your area.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northeastern Iowa...and southeastern Minnesota.

LAT...LON 4420 9304 4420 9233 4411 9232 4411 9214
      4419 9208 4419 9186 4400 9143 4378 9124
      4337 9122 4326 9106 4313 9118 4291 9114
      4274 9105 4266 9091 4265 9090 4264 9208
      4291 9208 4291 9255 4321 9255 4321 9302
TIME...MOT...LOC 0508Z 287DEG 26KT 4380 9270

Shea
Local storm report, Sep 6, 12:53 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1253 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             OELWEIN                 42.68N 91.91W
09/06/2020  E0.25 INCH       FAYETTE            IA   PUBLIC

&&
Special weather statement, Sep 6, 1:15 AM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
115 AM CDT Sun Sep 6 2020

IAZ009>011-019-029-030-MNZ086-087-094>096-WIZ054-061-060715-
Chickasaw-Fayette-Clayton-Winneshiek-Howard-Allamakee-Fillmore-
Houston-Olmsted-Dodge-Mower-Crawford-Grant-
115 AM CDT Sun Sep 6 2020

...Numerous Storms Overnight...

Thunderstorm activity continued to produce hail, gusty winds,
locally heavy rain, and frequent lightning early this morning,
especially across southeast Minnesota, northeast Iowa, and into
southwest Wisconsin. Some areas may have received over 2 inches of
rain.

There have been wind gusts in the 40 to 50 mph range and occasional
hail.

Storms may intensify overnight, so be certain to monitor for
warnings. Remain indoors.

LAT...LON 4264 9071 4268 9090 4264 9208 4291 9208
      4291 9255 4350 9255 4350 9305 4420 9305
      4420 9233 4411 9232 4410 9208 4385 9208
      4385 9129 4343 9122 4342 9067 4317 9067
      4320 9043 4251 9042 4251 9064
TIME...MOT...LOC 0613Z 281DEG 49KT 4358 9219

Shea
Local storm report, Sep 6, 1:23 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
123 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             OELWEIN                 42.68N 91.92W
09/06/2020  E1.00 INCH       FAYETTE            IA   TRAINED SPOTTER

&&
Local storm report, Sep 6, 1:44 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
144 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND GST     SARATOGA                43.37N 92.41W
09/06/2020  M59 MPH          HOWARD             IA   MESONET

            RWIS SITE.

&&
Local storm report, Sep 6, 3:09 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
309 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 AM     HEAVY RAIN       HAYFIELD                43.89N 92.85W
09/06/2020  M2.53 INCH       DODGE              MN   MESONET

            MESONET STATION DW7957 HAYFIELD.

0231 AM     HEAVY RAIN       1 SSW SARATOGA          43.35N 92.42W
09/06/2020  M1.32 INCH       HOWARD             IA   MESONET

            MESONET STATION FW5287 SARATOGA.

0231 AM     HEAVY RAIN       4 W SARATOGA            43.36N 92.48W
09/06/2020  M1.12 INCH       HOWARD             IA   MESONET

            MESONET STATION EW4652 RICEVILLE.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 11:23 PM CDTSpecial Weather StatementARXHoward, Mitchell52 min
Sep 6, 12:10 AM CDTSpecial Weather StatementARXAllamakee, Chickasaw, Clayton, Fayette, Howard, Mitchell and 1 more65 min
Sep 6, 12:56 AM CDTSevere Thunderstorm WarningARXFayette49 min
Sep 6, 1:15 AM CDTSpecial Weather StatementARXAllamakee, Chickasaw, Clayton, Fayette, Howard, Winneshiek60 min
Sep 6, 1:41 AM CDTSevere Thunderstorm WarningARXChickasaw, Howard49 min
Sep 6, 2:13 AM CDTSevere Thunderstorm WarningARXFayette, Winneshiek47 min
Sep 6, 2:56 AM CDTSevere Thunderstorm WarningARXClayton49 min
Sep 6, 5:54 AM CDTSpecial Weather StatementARXAllamakee, Chickasaw, Howard, Winneshiek51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.